Antibiotic with History of Safety Issues Discontinued

Two indication were previously dropped for Ketek in 2007 by the FDA
Two indication were previously dropped for Ketek in 2007 by the FDA

Sanofi Aventis has permanently discontinued production of the ketolide antibiotic, Ketek (telithromycin) 300mg and 400mg tablets. The company states the product is being discontinued because of a business decision.

In the last decade, reports of serious adverse events with Ketek led the FDA to issue several public health advisories. In 2006, the FDA advised the public that an article in the Annals of Internal Medicine indicated that three patients on telithromycin therapy had experienced serious liver toxicity.  In the same year, the FDA notified healthcare professionals that additional warnings about the risk of liver toxicity were required; the company subsequently updated the labeling to address the safety concern in addition to strengthening the warning regarding the use the drug in patients with myasthenia gravis. 

In 2007, the FDA narrowed the usage of Ketek by dropping two previously approved indications (acute bacterial exacerbation of chronic bronchitis due to Streptococcus pneumoniaeHaemophilus, influenzae, or Moraxella catarrhalis; and acute bacterial sinusitis due to Streptococcus pneumoniae, Haemophilus influenzaeMoraxella catarrhalis, or Staphylococcus aureus). Ketek was then only approved for community-acquired pneumonia (of mild to moderate severity) due to Streptococcus pneumoniae, (including multi-drug resistant isolates, Haemophilus influenzae, Moraxella catarrhalis, Chlamydophila pneumoniae, or Mycoplasma pneumoniae, for patients 18 years and older).  The updated labeling also included a boxed warning and a contraindication stating that no one with myasthenia gravis should take Ketek. In addition, warnings were strengthened for hepatotoxicity, loss of consciousness, and visual disturbances.  A medication guide was also required to be distributed to patients warning of the potential risks associated with the drug.

In 2015, the labeling was updated again to warn clinicians that the drug could prolong the QTc interval in some patients leading to an increased risk for ventricular arrhythmias and that it should be avoided in patients with congenital prolongation of the QTc interval, and in patients with ongoing proarrhythmic conditions.  Cases of ventricular arrhythmias had been reported post-marketing, some occurring within a few hours of the first dose.  

Telithromycin is a ketolide antibacterial drug that is structurally related to the macrolides. It works by blocking protein synthesis by binding to domains II and V of 23S rRNA of the 50S ribosomal subunit. Telithromycin may also inhibit the assembly of nascent ribosomal units.

For more information visit FDA.gov.

Loading links....